Dangers Of Mixing Tramadol And Alcohol
August 22, 2019
The opioid epidemic in the United States has caused the deaths of tens of thousands of Americans and has lead to the death of more Americans than the Vietnam War. Most of these deaths are attributed to opioids such as oxycodone and fentanyl. However, there are a number of other lesser known opioids that still cause the death of many Americans each year. Tramadol is one of these lesser known opioids.
Tramadol is not normally thought of as a drug of abuse as it has mild sedative effects and isn’t used for excessive, severe pain. However, tramadol can be just as deadly as any other opioid. This is especially true if a patient mixes tramadol with other substances, such as alcohol.
What Is Tramadol?
Tramadol is a pain-relieving opioid analgesic medication that is used to help with moderate to moderately severe pain. Many times, it is prescribed after a serious surgery. It acts in the central nervous system to relieve pain and changes the way that the brain and nervous system respond to pain.
As the opioid epidemic has become more mainstream, prescriptions for this drug have become increasingly common. Prescriptions of tramadol rose from 23.3 million in 2008 to 43.8 million in 2013, an increase of almost 90 percent.
Some common brands of tramadol include:
- FusePaq Synapryn
- Rybix ODT
Unfortunately, when tramadol is used for a long-time, it can become habit-forming and may even lead to mental or physical dependence. Along with drug dependence, respiratory depression is another adverse effects associated with tramadol.
When taken in excess, tramadol can cause an overdose and can lead to fatal intoxication’s of the substance. The most common symptoms associated with tramadol overdose include central nervous system depression, nausea, vomiting, seizures, and more. Higher doses of the drug can cause coma, respiratory depression, and cardiovascular collapse.
With the rise in prescriptions, there have been large increases in the trends for tramadol-related emergency room visits. Between 2005 and 2011, tramadol-related emergency room visits increased from just under 11,000 to 27,421, an increase of over 170 percent.
While tramadol can be dangerous on its own, it can be especially problematic when it is mixed with other substances, such as alcohol.
Tramadol and Alcohol
It’s almost always a bad idea to mix substances together, especially alcohol. Alcohol is a drug that is extremely harmful on its own. When mixed with other medications it can cause so many side effects including nausea, vomiting, headaches, drowsiness, fainting, or loss of coordination. It can also increase the risk of issues like internal bleeding, heart problems, and respiratory issues.
Mixing alcohol with prescription opiates, such as tramadol, can result in a number of different physical health effects. Some of these effects include slowed breathing, lowered pulse, lowered blood pressure, unconsciousness, coma, and even potential death.
Harm from mixing alcohol and opioids can come from many different ways. Some people do not understand that there are significant drug interactions and can be caught by surprise when they begin to drink while they are using these types of prescription drugs.
Moreover, some people may take alcohol with other drugs when they believe that it will give them a more “advanced” high or intoxication.
Along with these things, these substances can sometimes be used as a catalyst that can lead to other crimes.
The use of alcohol with medications that affect the central nervous system, such as tramadol, can worsen the side effects of the medication such as dizziness, poor concentration, drowsiness, trouble sleeping, and more.
For those who are using tramadol in excess or are using the drug along with other substances, such as alcohol, there are treatment options available to help patients overcome their substance abuse issues.
For those who need treatment, an inpatient care facility can help. An inpatient, or residential, treatment center, is meant to provide patients with the tools and knowledge that they need to fight their addiction and achieve sobriety. Treatment in an inpatient facility is characterized by a detoxification program and behavioral therapy.
During drug and alcohol detoxification, patients will be under medical supervision as they go through the withdrawal symptoms that are characteristic of newfound sobriety. Generally, these withdrawal symptoms that patients go through can be dangerous, and even life-threatening in some cases. However, through medically supervised detox, medical professionals will ensure that patients are safely overcome whatever withdrawal symptoms that they may deal with.
Following detoxification, patients will go through a number of different behavioral therapy programs, both individual and group therapy, to help them overcome their substance abuse issues. One of the most common forms of behavioral therapy is cognitive-behavioral therapy.
Cognitive-behavioral therapy, or CBT, is used to help clinicians and patients identify the triggers that cause urges to use substances. After identifying these, patients will work with therapists to develop strategies that they can use to overcome these cravings and reduce chances of relapse.
Detoxification and CBT are just a few features of treatment. Recovery is a lifelong journey and if you do not treat it as such you may end up falling victim to the disease.
If you are interested in learning more about how an Indiana treatment center may be able to help you or a loved one, please reach out to Landmark Recovery to learn more about our specific treatment services. At Landmark our staff has the tools and knowledge to help patients overcome whatever type of substance abuse issue that they may be dealing with. If you would like to learn more about Landmark, please visit our website and reach out to our admissions team today.